Skip to Main Content

++

Chapter 51: Epilepsy

++
++
++

WW is a 56-year-old hospitalized patient taking the following medications: cefepime, metoprolol succinate, levothyroxine, and acetaminophen.

++
++

The patient developed seizures. Select the possible drug-induced cause(s) of seizures. Select all that apply.

++
++

a. Levothyroxine

++
++

b. Acetaminophen

++
++

c. Cefepime

++
++

d. Metoprolol

+
++

Answer c is correct. Cefepime has been linked to seizures and nonconvulsive status epilepticus, a risk that is increased in patients with renal impairment and in patients with a history of a seizure disorder. Dosage adjustments are necessary. Other medications associated with development of seizures include tramadol, bupropion, theophylline, some antidepressants, some antipsychotics, amphetamines, cocaine, imipenem, lithium, excessive doses of penicillins or cephalosporins, sympathomimetics, and stimulants.

++

Answers a, b, and d are incorrect. None of these agents are associated with causing seizures.

++
++
++

Select the goal therapeutic level for phenytoin in this patient.

++
++
++

a. 4-12 μg/mL

++
++

b. 10-20 μg/mL

++
++

c. 50-100 μg/mL

++
++

d. No therapeutic drug monitoring is required with this drug.

+
++

Answer b is correct. The usual total serum concentration of phenytoin is 10 to 20 mg/L (10-20 μg/mL).

++

Answer a is incorrect. The usual serum concentration of carbamazepine is 4 to 12 mg/L.

++

Answer c is incorrect. The usual serum concentration of valproic acid is 50 to 100 mg/L.

++

Answer d is incorrect. Serum concentrations of phenytoin should be monitored.

++
++
++

A year later JW tells you she wants to become pregnant and would like to change to a different antiepileptic drug that might be safer during pregnancy. What is important to discuss with her and her physician regarding the switching therapy?

++
++
++

a. Her current medication should be stopped immediately in order to ensure the current AED has been fully removed out of her system prior to getting pregnant.

++
++

b. Her existing AED can be stopped abruptly, and the new AED should be started at a low dose and titrated up to the target dose.

++
++

c. Her new AED should be initiated at a low dose and titrated up to become minimally effective at which time the existing AED can be gradually tapered.

++
++

d. She should avoid pregnancy altogether and remain on her current AED therapy.

+
++

Answer c is correct. Switching AEDs requires a titration process ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.